Allergies Home > Flonase and Weight Gain
Weight gain is a side effect that healthcare providers have seen in people taking Flonase. Weight gain was reported in "postmarketing" experience with the drug, however, which means that it was not actually seen during clinical trials. If you are taking Flonase and weight gain occurs, your healthcare provider may recommend lifestyle changes or switch you to another allergy medicine.
Weight gain is a possible (although not common) side effect of Flonase® (fluticasone propionate nasal spray). This data comes from information that was voluntarily reported by healthcare providers.
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people who are given a placebo (which contains no active ingredient). In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. In these types of studies, weight gain did not appear to be one of the possible Flonase side effects.
After medications are approved and are being used by the general public, healthcare providers can voluntarily report side effects. This information may point to possible side effects that were not seen in clinical trials. However, it is difficult (if not impossible) to tell how frequently such side effects occur or even if they are actual side effects, since they are reported voluntarily and since there is no placebo. These reported side effects are known as "postmarketing experience." Weight gain was reported in postmarketing experience with Flonase.